“Clinicians should pay attention to the development of any possible cardiovascular symptoms such as shortness of breath, leg swelling, or chest pain. I would also recommend that oncologists prescribing these medications refer their patients to a cardiologist, or a cardio-oncologist if accessible, for baseline cardiovascular assessment and treatment,” said Dr Fradley. “During therapy, I would recommend very close monitoring of blood pressure, especially with the use of carfilzomib, and would also recommend an echocardiogram at baseline to assess left ventricular function prior to the start of PI and IMiD therapy, particularly if carfilzomib treatment is planned.”

Dr Fradley and his colleagues recommend that clinicians carefully educate all patients with multiple myeloma about the risk of cardiac toxicities that may arise from their treatment. Clinicians should recommend aspirin to all patients and target a blood pressure goal of lower than 140/90 mmHg. Patients with hypertension should be prescribed angiotensin-converting enzyme inhibitors as a first-line antihypertensive therapy unless otherwise contraindicated.


Continue Reading

In the case report published in the British Journal of Haematology, a 42-year-old woman with multiple myeloma and no previous cardiovascular disease or risk factors was treated with KRd as first-line therapy.1 Despite normal baseline left ventricular function and receipt of prophylactic aspirin, the patient developed severe chest pain and sustained ventricular tachycardia associated with extensive myocardial fibrosis following 8 days of oral lenalidomide, 3 doses of intravenous (IV) carfilzomib, and 2 doses of IV dexamethasone.

Related Articles

After receiving only intermittent dexamethasone for the next 12 months, ixazomib and lenalidomide were added to the patient’s treatment regimen; she nonetheless developed signs and symptoms similar to the last cardiac event approximately 3 weeks after initiation of dose-attenuated lenalidomide. Test findings were consistent with a chronic inflammatory/fibrotic process such as myocarditis. Her symptoms fully resolved and she has subsequently restarted bortezomib plus low-dose dexamethasone without significant complications.

“Given that some practitioners do not have a lot of experience with some of these agents, this case report increases awareness of potential complications especially when these medications are given in combination,” Dr Fradley said.

References

  1. Fradley MG, Groarke JD, Laubach J, et al. Recurrent cardiotoxicity potentiated by the interaction of proteasome inhibitor and immunomodulatory therapy for the treatment of multiple myeloma. Br J Haematol. 2017 Oct 19. doi: 10.1111/bjh.14970 [Epub ahead of print]
  2. Dimopoulos MA, Moreau P, Palumbo A, et al. Carfilzomib and dexamethasone versus bortezomib and dexamethasone for patients with relapsed or refractory multiple myeloma (ENDEAVOR): a randomised, phase 3, open-label, multicentre study. Lancet Oncol. 2016;17(1):27-38.
  3. Siegel D, Martin T, Nooka A, et al. Integrated safety profile of single-agent carfilzomib: experience from 526 patients enrolled in 4 phase II clinical studies. Haematologica. 2013;98(11):1753-61.
  4. Dimopoulos MA, Chen C, Spencer A, et al. Long-term follow-up on overall survival from the MM-009 and MM-010 phase III trials of lenalidomide plus dexamethasone in patients with relapsed or refractory multiple myeloma. Leukemia. 2009;23(11):2147-52.
  5. Stewart AK, Rajkumar SV, Dimopoulos MA, et al. Carfilzomib, lenalidomide, and dexamethasone for relapsed multiple myeloma. N Engl J Med. 2015;372:142-52.